Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 98, NWS Morristown, TN

April 25, 2011Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Apr 25, 2011, 6:47 PM EDT for Washington County, Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2011, 6:47 PM EDT (22:47 UTC)
Expired
Apr 25, 2011, 7:15 PM EDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Washington County, VA

The radar

The Roanoke radar (KFCX), 138 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 6:51 PM EDTTSTM WND DMGGlade Spring, VASEVERAL LARGE LIMBS DOWNED ONTO ROADS AND SEVERAL POWERLINES DOWN. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

471 
WUUS54 KMRX 252247
SVRMRX
VAC191-252315-
/O.NEW.KMRX.SV.W.0098.110425T2247Z-110425T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
647 PM EDT MON APR 25 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 715 PM EDT

* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF QUARRY...OR 8 MILES SOUTHWEST OF SALTVILLE...AND
  MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  GLADE SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3666 8179 3675 8198 3692 8182 3690 8179
      3679 8169 3675 8167
TIME...MOT...LOC 2247Z 229DEG 22KT 3679 8180

$$
1 follow-up statement
055 
WWUS54 KMRX 252256
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
656 PM EDT MON APR 25 2011

VAC191-252315-
/O.CON.KMRX.SV.W.0098.000000T0000Z-110425T2315Z/
WASHINGTON VA-
656 PM EDT MON APR 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR WASHINGTON COUNTY...

AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GLADE SPRING...OR NEAR SALTVILLE...MOVING NORTHEAST AT
25 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MAINLY RURAL AREAS OF EASTERN WASHINGTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3670 8174 3682 8192 3692 8182 3690 8179
      3679 8169 3675 8167
TIME...MOT...LOC 2256Z 229DEG 22KT 3683 8175

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:06 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 25, 3:06 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT MON APR 25 2011

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...SHOULD BE AN ACTIVE PERIOD
AS TWO MAIN SHORT WAVE FEATURES MOVE NORTHEAST OUT OF THE LOWER AND
MID MISSISSIPPI VALLEY ACROSS THE MID SOUTH. KEPT A SLIGHT CHANCE
FOR CONVECTION GOING EARLY THIS EVENING AS WEAK TO MODERATE
INSTABILITY AND A NICE SOUTHERLY FLOW COULD ACTIVATE AN ISOLATED
STORM IN SPOTS. TRIED TO ADJUST POPS A LITTLE HIGHER TOWARD DAYBREAK
AS THERE WILL BE A CHANCE FOR OUTFLOW BOUNDARY DRIVEN SHOWERS AND
THUNDERSTORMS FROM CURRENT SEVERE CONVECTION ON THE EASTERN EDGE OF
THE SOUTHERN PLAINS TO MAKE IT INTO WESTERN SECTIONS OF THE FORECAST
AREA TUESDAY MORNING. APPLIED LIKELY POPS ACROSS THE WESTERN THIRD
WITH MEDIUM CHANCE POPS REMAINDER OF THE VIEWING AREA FOR THE
AFTERNOON HOURS AS STRENGTHENING SOUTHERLY FLOW WITH SUFFICIENT
INSTABILITY WILL BE IN PLACE AHEAD OF THE MAIN EVENT EXPECTED ON
WEDNESDAY. BY WEDNESDAY POWERFUL 90-100 KT UPPER LEVEL JET WILL BE
ADVANCING ACROSS THE EASTERN U.S. WHILE DEEP SURFACE LOW SWINGS
NORTHEAST FROM THE MID MISSISSIPPI VALLEY ACROSS THE OHIO VALLEY.
THE LOW WILL PULL A STRONG COLD FRONT TOWARD THE FORECAST AREA BY
LATE AFTERNOON. THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE
MRX CWFA IN A MODERATE RISK FOR SEVERE CONVECTION ON WEDNESDAY AS A
50-60KT LOW LEVEL JET MOVES INTO THE REGION. 0-1KM HELICITY VALUES
WILL BE MORE THAN SUFFICIENT (250-350 M2/S2) FOR ROTATING STORMS
WITH ADEQUATE INSTABILITY. ADJUSTED HIGH PROBABILITIES FOR SHOWERS
AND THUNDERSTORMS SLIGHTLY AHEAD IN TIME AS SEVERE CONVECTION MAY
ARRIVE A LITTLE EARLIER THAN PREVIOUSLY EXPECTED. STILL LOOKS LIKE
SEVERE CONVECTION WILL BE ONGOING INTO THE EVENING HOURS WEDNESDAY
AS COLD FRONT SHOULD NOT ADVANCE TO THE APPALACHIAN SPINE UNTIL LATE
EVENING.

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...UPPER TROUGH REMAINS
NORTH OF THE AREA THURSDAY. POST FRONTAL NW FLOW SHOWERS POSSIBLE
MAINLY ACROSS NORTHERN AREAS. BRIEF COOL PERIOD WHILE HIGH PRESSURE
BUILDS INTO THE REGION FROM THE WEST. SURFACE HIGH PRESSURE
DOMINATES AND LAYER HEIGHTS RISE FRI/SAT. GOOD WARM UP WITH DRY
CONDITIONS. THE NEXT STORM SYSTEM IS A LONG REACHING COLD FRONT THAT
IS PROGGED TO MOVE EAST THROUGH THE TN VLY SUN BRINGING A GOOD
CHANCE FOR CONVECTION ACROSS THE REGION. MODEL SOLUTIONS DIFFER ON
EASTERN PROGRESSION OF COLD FRONT. THERE IS A CHANCE FRONT COULD
HANG UP IN THE SOUTHERN APPALACHIANS WITH AN INCREASE IN POPS IN
LATER FORECAST PACKAGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  81  66  80  55 /  20  70  70  90  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  81  64  80  56 /  20  50  60  90  60
OAK RIDGE, TN                       64  80  64  80  55 /  20  50  60  90  60
TRI CITIES AIRPORT, TN              57  81  60  82  55 /  20  40  50  70  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Apr 25, 5:00 AM EDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON APR 25 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING...WITH A FEW STORMS POSSIBLY PRODUCING
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
SOUTHERN APPALACHIAN REGION ON TUESDAY...WITH SOME STORMS BECOMING
SEVERE WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.
IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

A STRONG COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE
TENNESSEE RIVER VALLEY ON WEDNESDAY...BRINGING THE POTENTIAL FOR A
SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS BY WEDNESDAY AFTERNOON
AND EVENING. THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...VERY LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. IN
ADDITION...THERE WILL BE THE POTENTIAL FOR STRONG AND LONG-TRACKED
TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON TUESDAY...AND WILL LIKELY BE
NEEDED ON WEDNESDAY AFTERNOON AND EVENING.

DMG

In the hours before

Local storm report, Apr 25, 4:49 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
449 PM EDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             2 E LIMESTONE           36.23N 82.60W
04/25/2011  E1.00 INCH       WASHINGTON         TN   TRAINED SPOTTER

            1 INCH SIZE HAIL IN TELFORD, TENNESSEE

0445 PM     HAIL             KINGSPORT               36.53N 82.56W
04/25/2011  E1.00 INCH       SULLIVAN           TN   TRAINED SPOTTER

&&

DH
Local storm report, Apr 25, 5:21 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
521 PM EDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     WEBER CITY              36.62N 82.56W
04/25/2011                   SCOTT              VA   LAW ENFORCEMENT

            A TREES DOWN ACROSS WEBER CITY.

0510 PM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
04/25/2011                   WASHINGTON         TN   LAW ENFORCEMENT

            A FEW TREES AND POWER LINES DOWN NEAR JOHNSON CITY.

&&

DH
Special weather statement, Apr 25, 5:57 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT MON APR 25 2011

TNZ017-018-046-VAZ006-008-252245-
JOHNSON TN-NORTHWEST CARTER TN-RUSSELL VA-SULLIVAN TN-WASHINGTON VA-
557 PM EDT MON APR 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN CARTER...CITY OF
BRISTOL...WASHINGTON...RUSSELL...JOHNSON AND SULLIVAN COUNTIES UNTIL
645 PM EDT...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRISTOL VA...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ABINGDON...LEBANON...
SHADY VALLEY...HARR...LAUREL BLOOMERY...HILANDER PARK...HOLSTON...
HANSONVILLE...DAMASCUS...LINDELL...EMORY-MEADOW VIEW...ROSEDALE AND
GLADE SPRING.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

!
Local storm report, Apr 25, 6:13 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
613 PM EDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             MADISONVILLE            35.52N 84.36W
04/25/2011  E0.50 INCH       MONROE             TN   PUBLIC

            DIME SIZED HAIL IN MADISONVILLE.

&&

FERRELL
Local storm report, Apr 25, 6:28 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     2 NW ALCOA              35.81N 84.00W
04/25/2011  M58 MPH          BLOUNT             TN   ASOS

&&

FERRELL
Special weather statement, Apr 25, 6:45 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
645 PM EDT MON APR 25 2011

VAZ008-252315-
WASHINGTON VA-
645 PM EDT MON APR 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 715 PM
EDT...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF ABINGDON...MOVING NORTHEAST
AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GLADE SPRING.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 4:12 PM EDTSevere Thunderstorm WarningMRXScott48 min
Apr 25, 4:54 PM EDTSevere Thunderstorm WarningMRXScott, Washington51 min
Apr 25, 4:56 PM EDTAreal Flood AdvisoryMRXScott2 hr
Apr 25, 5:38 PM EDTFlash Flood WarningMRXScott3 hr
Apr 25, 7:05 PM EDTSevere Thunderstorm WarningMRXLee55 min
Apr 25, 7:58 PM EDTSevere Thunderstorm WarningMRXScott47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.